Virginia, 2023

Flood and Hail in Virginia, July 13 to 14, 2023

July 13 to 14, 2023 · NWS RNK · 6 events in 4 counties and zones

Slow moving frontal boundary, combined with a weak upper level storm system and a moisture laden airmass contributed to the development of widely scattered afternoon thunderstorms. A couple of these storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Slow moving frontal boundary, combined with a weak upper level storm system and a moisture laden airmass contributed to the development of widely scattered afternoon thunderstorms. A couple of these storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 8:33 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 8:33 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
933 PM EDT Thu Jul 13 2023

.SYNOPSIS...
The region has evolved into an active weather pattern, which
will remain in place for much of the next 7 days. A frontal
boundary will sag through the area over the next couple of days.
However, more importantly is a deepening upper trough anchored
over the Great Lakes that will send a series of disturbances
through the area over the next several days. Temperatures will
be held down by cloud cover remaining near to slightly below
seasonal normals for mid-July.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 930 PM EDT Thursday...

Severe weather threat slowly diminishing. Severe Thunderstorm
Watch has expired as of 900 PM EDT. No additional watches
expected per SPC. Showers and thunderstorms will continue
overnight along the slowly southward moving front. Main concern
going forward will be heavy rain and flooding. Flash flooding
ongoing in the Lynchburg area at this time.

As of 800 PM EDT Thursday...

     Severe Thunderstorm Threat Continues Through the Evening...

Very active severe weather afternoon/evening across the forecast
area with over a dozen SVRs and one FFW issued. While the severe
threat will diminish with the loss of daytime heating and as the
upper short wave responsible for the widespread convection moves
on, a lingering frontal system, abundant moisture, and a
deepening trough over the Great Lakes will continue the threat
for scattered showers and isolated thunderstorms through the
night. Activity will increase in coverage and intensity once
again Friday afternoon, especially across the southeast half of
the CWA. A few of those thunderstorms could also be strong to
severe, but upper-level dynamics and instability will be less
than that observed today. Rainfall will become an increasing
problem as the days pass with repeated rainfall.

Pops and temperatures have been adjusted accordingly to reflect
current trends. Max temperatures for Friday will be lower across
the board because of clouds and showers/thunderstorms.

As of 100 PM EDT Thursday...

     Isolated severe storms possible later this afternoon into
tonight...

Main focus continues to be the threat of strong to isolated severe
convective development later this afternoon into tonight as an upper
disturbance pushes eastward across the TN and Ohio valleys ahead of
a frontal boundary. CAMs lack some consensus on coverage though
mostly agree on some initial triggering along the Blue Ridge earlier
this afternoon, which are starting to see signs of in recent radar
analysis, then a bit more organized cluster of storms by this
evening into the overnight. RAP progged SBCAPE looks to be in the
2500-3000 J/kg range for much of the area and with marginal deep
layer bulk shear of about 30-35 kts some isolated severe development
is possible with the main threat of strong to damaging wind.
Downdrafts could be aided by hydrometeor loading with increasing
PWATs of 1.75-2 inches as moisture advection kicks in from the SW.
Heavy rainfall from efficient precip producers and an isolated
flooding threat will also be possible especially if there are some
training storms which may occur given not much directional shear.

Some patchy or areas of fog may develop late tonight into Friday
morning especially where any low level moisture is increased from
what convection occurs late today/tonight and if winds lax.

Friday afternoon could have a bit more instability present, though
the bulk shear looks a bit less or more confined to the eastern CWA.
Will advertise some decent chance to likely pops for scattered
shower and storm potential with a few strong to severe possible but
not as great of a threat as today.

Forecast confidence is medium to high.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...

     Scattered showers and storms possible for the weekend
with the greater chance Saturday...

We should see a diminishing trend to convection Friday night as the
front and moisture axis pushes southward, though this axis looks to
have a northward surge ahead of the next amplifying shortwave set to
influence the area Saturday afternoon into night. Have increasing
pops accordingly. As the moisture and instability could be more
limited for Sunday with the progression of the cold front, the upper
trough axis remains west of the area so we could still have weak
upper forcing to aid any diurnally driven convection and am
advertising mainly general chance pops.

Max temps for the weekend look to be generally near climo norms,
then a bit cooler in the mountains for Sunday as the aforementioned
front pushes eastward.

Forecast confidence is high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The weather pattern favors mainly afternoon and evening
scattered showers and thunderstorms through the weekend. Fog
development is also possible each morning through the weekend
and into early next week.
As of 1130 AM EDT Thursday...

Confidence is moderate for increasing chances of showers and
thunderstorms towards the middle of the week.

The overall synoptic pattern throughout this week will feature a
large upper level ridge in the southwestern United States and
ongoing troughs moving across southeastern Canada and the Great
Lakes. The Mid Atlantic will thus reside in a persistent west to
northwest flow aloft. With a cold front departing offshore on
Monday, that day appears to be the driest of this week as weak high
pressure crosses the Appalachian Mountains. However, another cold
front should approach by Tuesday to bring increasing chances of
showers and thunderstorms. The frontal boundary could stall across
southwest Virginia on Wednesday and linger into Thursday, which
would keep conditions unsettled with daily chances of
convection.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 800 PM EDT Thursday...

Synopsis: Weak frontal boundary will sag southward through the
area and linger for the next several days. Deepening upper
trough over the Great Lakes will dominate the area for the next
several days. Expect scattered to numerous showers and
thunderstorms, peaking in intensity and coverage during the
afternoon/evening hours. Activity will favor the north/west
tonight and more of the south/east Friday.

Ceilings...Mostly MVFR ceilings through the period with periods
of IFR-LIFR during the late night/early morning hours in dense
fog. Brief IFR conditions also possible in heavier
thunderstorms, mainly until 04Z tonight and after 17Z Friday.

Visibility...Mostly VFR except in late night dense fog,
especially in areas of wet ground/substantial rainfall Thursday
resulting in LIFR FG in the 08Z-14Z time frame Friday morning.
Brief MVFR-IFR conditions possible in heavier
showers/thunderstorms and higher elevations above 3000 ft.
tonight/Friday morning.

Winds...Highly variable through the period, favoring WSW 5-7kts
in areas outside thunderstorms and especially across the
Piedmont.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate Confidence in Visibilities,
- Low Confidence in Wind Direction and Speed.

EXTENDED AVIATION OUTLOOK...
Unsettled and active weather pattern will remain in place
through the period. Scattered to numerous showers/thunderstorms
expected each afternoon/evening with scattered showers overnight
hours. Late night and early morning fog likely in many areas
with high humidity and wet ground conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/AB
NEAR TERM...RAB/AB
SHORT TERM...AB
LONG TERM...PW
AVIATION...RAB
Hazardous weather outlook, Jul 13, 9:39 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1039 PM EDT Thu Jul 13 2023

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
WVZ042>044-150245-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-
1039 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms continue to move across the area, bringing
heavy rainfall and localized flash flooding, as well as damaging
winds and large hail. This activity will continue into early Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms may bring heavy rainfall leading to
localized flooding, damaging winds, and large hail through early
Friday morning.

Additional thunderstorms are possible Friday into the evening hours.

The remainder of the week, there is a lower probability for
widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ019-020-WVZ507-508-150245-
Alleghany VA-Bath-Eastern Greenbrier-Western Greenbrier-
1039 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms may bring heavy rainfall Friday into Friday
evening.

The remainder of the week, there is a lower probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Local storm report, Jul 13, 9:41 PM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1041 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     Tstm Wnd Dmg     2 SSW Concord           37.33N 79.00W
07/13/2023                   Campbell           VA   911 Call Center

            Tree down in the 320 block of Plum Branch
            Road.

&&

RAB
Local storm report, Jul 13, 9:43 PM EST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1043 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Rain             1 WSW Lynchburg City    37.41N 79.17W
07/13/2023  M6.00 inch       City of Lynchburg  VA   Public

            Measured at WSET Television Studios in
            Lynchburg.

&&

RAB
Local storm report, Jul 13, 9:49 PM EST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1049 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     Tstm Wnd Dmg     4 WSW Stonewall         37.40N 79.03W
07/13/2023                   Campbell           VA   911 Call Center

            Tree down on power line and across driveway
            at a private residence.

&&

RAB
Local storm report, Jul 13, 9:52 PM EST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1052 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Lightning        Mulberry                36.23N 81.17W
07/13/2023                   Wilkes             NC   Public

            Lightning started a fire in the woods in the
            Mulberry area.

&&

RAB
Special weather statement, Jul 13, 9:53 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1053 PM EDT Thu Jul 13 2023

WVZ043-044-507-508-140330-
Western Greenbrier WV-Summers WV-Eastern Greenbrier WV-Monroe WV-
1053 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
southwestern Greenbrier, Summers and northwestern Monroe Counties
through 1130 PM EDT...

At 1053 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandstone, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinton...
Ronceverte...
Alderson...
Union...
Sandstone...
Asbury...
and Pickaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3754 8052 3763 8107 3770 8098 3772 8097
      3772 8095 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092 3777 8089 3782 8094
      3787 8081 3787 8075 3794 8080 3796 8046
TIME...MOT...LOC 0253Z 267DEG 35KT 3777 8097

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Jul 13, 10:05 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1105 PM EDT Thu Jul 13 2023

VAZ011-WVZ042>044-140330-
Giles VA-Mercer WV-Summers WV-Monroe WV-
1105 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
central Giles, south central Summers, southeastern Mercer and
southwestern Monroe Counties through 1130 PM EDT...

At 1104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elgood, or near Athens, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Athens...
Peterstown...
Mountain Lake...
and Rich Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3727 8052 3726 8057 3729 8093 3730 8098
      3730 8103 3751 8103 3756 8055
TIME...MOT...LOC 0304Z 266DEG 21KT 3740 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VFJ

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Flood, Charlotte

When
July 13, 11:45 PM EST to July 14, 2:00 AM EST
Where
Charlotte County, 2.55 mi ESE of Rolling Hill to 2.56 mi ESE of Rolling Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
37.162, -78.730

Standing water from a thunderstorm closed the intersection of Butterwood Road and Harvey Road. No damage was reported at the intersection, and it was reopened to traffic after the flooding receded.

Thunderstorm Wind, Alleghany

When
July 14, 2:41 PM EST
Where
Alleghany County, 28.96 mi SW of Sweet Chalybeate
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.316, -80.569

Several trees were blown down by thunderstorm winds in a localized area just east of Eastern Elementary School.

Hail, Roanoke

When
July 14, 3:43 PM EST to 3:47 PM EST
Where
Roanoke County, 0.88 mi NE of Medley
Measured
0.88 in hail
Reported by
Public
Coordinates
37.330, -79.990

Thunderstorm Wind, Rockbridge

When
July 14, 5:28 PM EST
Where
Rockbridge County, 0.69 mi N of Brownsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.940, -79.320

Two trees were blown down by thunderstorm winds.

Thunderstorm Wind, Rockbridge

When
July 14, 5:33 PM EST
Where
Rockbridge County, 0.33 mi ESE of Fairfield
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.878, -79.295

A couple of trees were blown down by thunderstorm winds along Lee Highway.

Thunderstorm Wind, Rockbridge

When
July 14, 5:42 PM EST
Where
Rockbridge County, Rockbridge Baths
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.900, -79.420

A couple of trees were blown down by thunderstorm winds.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128874, 1124195, 1111733, 1111729, 1111730, 1111728.